Skip to content
Orthofix Spinal Stim Issues
avatar
tx_bam_bam posted:
I was fused with rods and cages from L2-S1 20 days ago and was given a Orthofix Spinal-Stim Bone growth stimulator 5 days post surgical with the direction to wear it for 2 hours daily. The issues I have been having is that, for lack of a better description, it feels like it is "cooking" me after about 30 minutes of use. I have also noticed that my skin on my back in the area of contact with the unit is beginning to almost feel like leather. The second issue I am having is that on both "contact areas, front and back, my skin becomes very hot to the touch, creating that feeling of being "cooked", and it takes hours after use for that "warmness" to dissipate. When it does dissipate, I am left with uncontrollable itching in those areas that is almost next to impossible to relieve. After the itching dissipates, I am achy in my low back, primarily sciatic area, for the rest of the day. I have skipped a couple of treatments and the issues would cease. However, when I start the regimen again, the issues all come back.

I advised my surgeon of these issues and he told me that it was nothing to worry about and to continue the treatment as prescribed as I need the stimulation to speed up recovery.

My question is quite simple, "Am I the only person that has had this issue? And if not, has anybody else found ANYTHING that helps reduce or stop these issues from occurring?

- Glynn
Reply
 
avatar
bj1208 responded:
hi and welcome to the support group -

have you contacted the sales rep that sent this to you? or contacted Orthofix about the problem.

Also are you wearing this over a shirt and/or brace? thats the best way to do it.

Let us know a little more
~~ Click on my name or picture and read my story ~~

Take care ~~ God Bless ~~

~~ Joy ~~
 
avatar
Debsbears responded:
Glynn differently call Orthofix- that doesn't seem right. Like Joy said are you wearing it over your clothes?

I had one for my neck - but wasn't allowed to use it until I was 6 weeks out for surgery. I wore mine while I wore my neck brace for 4hrs a day for 6 months and didn't have any of the problems you are mentioning.

Keep us posted as to what is happening.
 
avatar
bj1208 replied to Debsbears's response:
just an FYI --

I had one or my L5-S1 fusion and I had to wear it for 4 hours a day. I had to wear it over my back brace - I would set my alarm for 4am and put it on - took a pain pill (as it was time for it) and lay down and sleep for the 4 hours - when I would get up at 8 am it was done.

I did, however, start having problems - which was in the brochure that came with the spine stem and that was it was making me very nauseous which turned out to be one of the side effects. so I stopped wearing it, but I did call my surgeon's office and spoke with the PA and let her know - she was surprised to see that is was making me sick to my stomach. as soon as I stopped wearing it the sickness went away. I wore it for about 2 weeks.

I did contact the sales rep and let them know and I also contacted the FDA etc.


let us know how ur using it etc. and be sure to contact the company and make ur complaint.
~~ Click on my name or picture and read my story ~~

Take care ~~ God Bless ~~

~~ Joy ~~
 
avatar
Debsbears replied to bj1208's response:
Joy perhaps wearing it on the back has more side effects than the cervical. The only thing I didn't like about my was the heaviness of it draped around my neck. Sorry you had to endure the side effects and couldn't wear it.
 
avatar
tx_bam_bam responded:
I always wear the stim unit over a shirt or over shirt & brace. When I wear it over the brace, the "cooking" sensation on the skin does seem to reduce slightly, however the deep bone achy sensation in the back and the "warmth" in those bones stays the same. - Glynn
 
avatar
tx_bam_bam replied to bj1208's response:
I have been lucky in the nausea area of side effects and have had very little issues with it. - Glynn
 
avatar
Debsbears replied to tx_bam_bam's response:
Did you call Orthofix? The burning through your brace doesn't sound right.
 
avatar
dianer01 responded:
Hi,

I am wondering if you are having an allergic reaction to something in the stimulator or its contacts? I would by all means call the manufacturer.

I had one which had adhesive contacts which I would wear 16 hrs per day. I had several different types of contacts I could use with different types of adhesive depending upon the weather.

my best to you

di
 
avatar
bj1208 replied to dianer01's response:
Hey Diane - this is not a TENS Unit - it's actually kinda like a brace that wraps around you (back etc) and it sends a deep signal (not felt) to the bone to help in bone growth after fusion surgery - see link

http://www.orthofix.com/patients/spinal-stim.asp
~~ Click on my name or picture and read my story ~~

Take care ~~ God Bless ~~

~~ Joy ~~
 
avatar
dianer01 replied to bj1208's response:
sorry for the confusion, I had a bone growth stimulator from medtronics which was a battery pack about the size of a deck of cards, with wires which ended up in two electrodes which looked like round band-aids. I placed one electrode on each side of my spine. The electrodes had several choices of sticky pads one of which I preferred. I wore mine from the time I got up in the morning until I went to bed at night.

If you want a really crazy story, ask about navigating an airport with wires coming out of your clothes....

I had not known of the brace style, nor am I familiar with a tens unit. Hence my confusion about a possible allergic reaction.

 
avatar
tx_bam_bam replied to dianer01's response:
It turns out that I am allergic and reacting to the 'neoprene' surface of the unit. I tried a number of things through trial and error. doubled up on shirts, double shirt plus over brace, etc. I was really getting frustrated but I decided to try 1 other method, I took an old vinyl "sweat suit" and cut the hood and sleeves out of it and wore it over my t-shirt and under the brace. The 'cooking' sensation on my skin eased immediately, the achy feeling in the hips and low back is still there, but that is to be expected I guess. Since I began using the vinyl under-layer, the leathery texture of my skin has began to heal and the itchiness has all but ceased.

I appreciate everybody's input in helping me find the method necessary to ease the treatments.

Thank you all - - - Glynn
 
avatar
Debsbears replied to tx_bam_bam's response:
Thanks for the update. I do pray that you can get more relief, I am allergic to Latex but not neoprene, I am glad you were able to figure it out.


Helpful Tips

Spinal fusion
I had lumbar fusion at L 4-5, L5-S1 19 years ago with limited success. I have been disabled because of pain, but I still consider the ... More
Was this Helpful?
0 of 1 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Spine Center